Skip to main content

Computing invariant measures of piecewise convex transformations


LetS:[0, 1]→[0,1] be a piecewise convex transformation satisfying some conditions which guarantee the existence of an absolutely continuous invariant probability measure. We prove the convergence of a class of Markov finite approximations for computing the invariant measure, using a compactness argument forL 1-spaces.

This is a preview of subscription content, access via your institution.


  1. 1.

    V. Baladi, S. Isola, and B. Schmitt, Transfer operator for piecewise affine approximations of interval maps,Ann. Inst. H. Poincaré Theor. Phys. 62:251–266 (1995).

    Google Scholar 

  2. 2.

    C. Chiu, Q. Du, and T. Y. Li, Error estimates of the Markov finite approximation of the Frobenius-Perron operator,Nonlinear Analysis TMA 19(4):291–308 (1992).

    Google Scholar 

  3. 3.

    I. P. Cornfeld, S. V. Fomin, and Ya. G. Sinai,Ergodic Theory (Springer-Verlag, New York, 1982).

    Google Scholar 

  4. 4.

    J. Ding, Q. Du, and T. Y. Li, High order approximation of the Frobenius-Perron operator,Appl. Math. Comput. 53:151–171 (1993).

    Google Scholar 

  5. 5.

    J. Ding and T. Y. Li, Markov finite approximation of Frobenius-Perron operator,Nonlinear Analysis TMA 17(8):759–772 (1991).

    Google Scholar 

  6. 6.

    J. Ding and T. Y. Li, Projection solutions of the Frobenius-Perron operator equations,Int. J. Math. Math. Sci. 16(3):465–484 (1993).

    Google Scholar 

  7. 7.

    N. Dunford and J. Schwartz,Linear Operators, Part I,General Theory (Interscience, New York, 1958).

    Google Scholar 

  8. 8.

    F. Hunt and W. Miller, On the approximation of invariant measures,J. Stat. Phys. 66:535–548 (1992).

    Google Scholar 

  9. 9.

    T. Kohda and K. Murao, Piecewise polynomial Galerkin approximation to invariant densities of one-dimensional difference equations,Electronics Commun. Japan 65-A(6):1–11 (1988).

    Google Scholar 

  10. 10.

    A. Lasota and M. Mackey,Chaos, Fractals, and Noises, 2nd ed. (Springer-Verlag, New York, 1994).

    Google Scholar 

  11. 11.

    A. Lasota and J. A. Yorke, On the existence of invariant measures for piecewise monotonic transformations,Trans. Am. Math. Soc. 186:481–488 (1973).

    Google Scholar 

  12. 12.

    A. Lasota and J. A. Yorke, Exact dynamical systems and the Frobenius-Perron operator,Trans. Am. Math. Soc. 273:375–384 (1982).

    Google Scholar 

  13. 13.

    T. Y. Li, Finite approximation for the Frobenius-Perron operator, a solution to Ulam's conjecture,J. Approx. Theory 17:177–186 (1976).

    Google Scholar 

  14. 14.

    W. de Melo and S. van Strien,One-Dimensional Dynamics (Springer-Verlag, New York, 1993).

    Google Scholar 

  15. 15.

    W. M. Miller, Stability and approximation of invariant measures for a class of nonexpanding transformations,Nonlinear Analysis TMA (1995).

  16. 16.

    S. Ulam,A Collection of Mathematical Problems, (Interscience, New York, 1960).

    Google Scholar 

  17. 17.

    P. Walters,An Introduction to Ergodic Theory (springer-Verlag, New York, 1982).

    Google Scholar 

Download references

Author information



Additional information

Research was supported in part by a grant from the Minority Scholars Program through the University of Southern Mississippi.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ding, J. Computing invariant measures of piecewise convex transformations. J Stat Phys 83, 623–635 (1996).

Download citation

Key Words

  • Invariant measure
  • Frobenius-Perron operator